Minnesota, 2001Tornado and Hail in Minnesota, June 1, 2001
June 1, 2001 · NWS MPX · 22 events in 9 counties and zones
14 hail, 6 funnel cloud, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 1, 10:00 AM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 1, 10:00 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1100 AM CDT FRI JUN 1 2001
COLD FRONT CURRENTLY NEAR A LINE FROM BDE TO PWC TO FSD. ETA
ANALYSIS OF POSITION OF 50H LOW OVER WEST CENTRAL MN APPEARS TO FIT FAVORABLY
WITH 16Z SATELLITE DEPICTION. UPPER LEVEL DIVERGENCE ASSOCIATED WITH
LEFT FRONT QUAD OF JET AXIS (AS DEPICTED ON AVN) COINCIDES WELL WITH
ACTIVITY OCCURRING ACROSS CENTRAL CWA. AS JET AXIS SAGS SOUTH...AND BEST
FORCING ASSOCIATED WITH FRONTAL BOUNDARY CONTINUES TO HEAD EAST...EXPECT
GREATEST LIKELIHOOD FOR SCATTERED CONVECTION TO OCCUR ACROSS
SOUTHEAST MN...AND ACROSS WEST CENTRAL WI SOUTH OF A LINE FROM AMERY
TO SHELDON. GRADIENT BEHIND FRONTAL BOUNDARY ALLOWED CONTINUATION OF
PREVIOUS FORECAST FOR BREEZY CONDITIONS THIS AFTERNOON ACROSS MUCH
OF WESTERN THIRD OF CWA. 50H LOW WILL ALLOW CONTINUED ORBITING OF SHOWERS
LATER THIS AFTERNOON OVER WESTERN MN. HAVE ADJUSTED ZONES SLIGHTLY
FOR TIMING OF CONVECTION...INCREASE OF THE GRADIENT...AND
TEMPERATURES.
.MSP...NONE.
AZ
In the hours before
Special weather statement, Jun 1, 8:05 AM CST, 3 hours 50 minutes before
MNZ069-070-076>078-084-085-093-012101-
SPECIAL WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
905 AM CDT FRI JUN 1 2001
...SEVERE WEATHER OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER
SOUTHEAST MINNESOTA. A COLD FRONT STRETCHING ACROSS A LINE...FROM
NEAR INTERNATIONAL FALLS...TO ALEXANDRIA...TO JUST WEST OF SIOUX
FALLS...WILL CONTINUE TO MARCH SOUTHEAST...AND STRETCH FROM
DULUTH...TO ROCHESTER BY LATE THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO BUILD AHEAD OF...AND NEAR THIS
FRONTAL BOUNDARY. A FEW OF THESE STORMS ACROSS SOUTHEASTERN MINNESOTA
COULD BE SEVERE. SOME CITIES WHICH ARE UNDER THE GUN...FOR THIS TYPE
OF ACTIVITY INCLUDE...ALBERT LEA...OWATONNA...FARIBAULT...NORTHFIELD...RED
WING...GOODHUE...CANNON FALLS...AND HASTINGS. RESIDENTS SHOULD
EXPECT A CHANCE FOR LARGE HAIL AND/OR DAMAGING THUNDERSTORM WINDS.
PEOPLE IN SOUTHEASTERN MINNESOTA SHOULD STAY ALERT FOR FURTHER
UPDATES ON THE SEVERE WEATHER POTENTIAL. SPOTTER ACTIVATION MAY BE
REQUIRED LATER THIS AFTERNOON AND THIS EVENING.
AZ/BP
Event by event
14 hail, 6 funnel cloud, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Hail, Blue Earth
- When
- June 1, 11:55 AM CST
- Where
- Blue Earth County, 2 mi W of Mapleton
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.933, -94.000
Funnel Cloud, Wright
- When
- June 1, 12:02 PM CST
- Where
- Wright County, 2 mi W of Maple Lake
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.174, -93.963 (the zone’s center; the record gives no point)
Tornado, Wright
- When
- June 1, 12:10 PM CST to 12:12 PM CST
- Where
- Wright County, 2 mi E of Maple Lake
- Rating
- F0
- Path length
- 2 mi
- Path width
- 25 yd
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 45.233, -93.967
Touched down on Maple Lake, drawing water up into a condensation funnel. Tornado made it to shore and flipped a few docks and boats, and knocked down a few trees.
Hail, Faribault
- When
- June 1, 12:10 PM CST
- Where
- Faribault County, 1 mi N of Easton
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.783, -93.917
Several home windows broken.
Funnel Cloud, Wright
- When
- June 1, 12:16 PM CST to 12:17 PM CST
- Where
- Wright County, 3 mi NW of Buffalo
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 45.174, -93.963 (the zone’s center; the record gives no point)
Hail, Freeborn
- When
- June 1, 12:18 PM CST to 12:23 PM CST
- Where
- Freeborn County, Freeborn
- Measured
- 1 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 43.767, -93.567
Thunderstorm Wind, Freeborn
- When
- June 1, 12:20 PM CST
- Where
- Freeborn County, Hartland
- Measured
- 52 kt (60 mph)
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 43.800, -93.483
Hail, Freeborn
- When
- June 1, 12:20 PM CST
- Where
- Freeborn County, Hartland
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 43.800, -93.483
Hail, Freeborn
- When
- June 1, 12:22 PM CST
- Where
- Freeborn County, Manchester
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 43.733, -93.467
Hail, Freeborn
- When
- June 1, 12:30 PM CST
- Where
- Freeborn County, Conger
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 43.617, -93.533
Hail, Hennepin
- When
- June 1, 12:36 PM CST
- Where
- Hennepin County, Rockford
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.100, -93.750
Funnel Cloud, Freeborn
- When
- June 1, 12:36 PM CST to 12:37 PM CST
- Where
- Freeborn County, 2 mi N of Emmons
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.674, -93.349 (the zone’s center; the record gives no point)
Hail, Freeborn
- When
- June 1, 12:40 PM CST
- Where
- Freeborn County, 5 mi W of Albert Lea
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.650, -93.483
Funnel Cloud, Hennepin
- When
- June 1, 12:53 PM CST to 12:54 PM CST
- Where
- Hennepin County, 5 mi S of Rockford
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 45.005, -93.477 (the zone’s center; the record gives no point)
Funnel Cloud, Hennepin
- When
- June 1, 1:03 PM CST to 1:04 PM CST
- Where
- Hennepin County, 4 mi NW of Maple Plain
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 45.005, -93.477 (the zone’s center; the record gives no point)
Reported in the northwestern corner of Independence.
Hail, Hennepin
- When
- June 1, 1:10 PM CST to 1:20 PM CST
- Where
- Hennepin County, 1 mi S of Maple Plain
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 44.983, -93.667
Three distinct bursts of hail which turned the ground white.
Funnel Cloud, Hennepin
- When
- June 1, 1:18 PM CST to 1:19 PM CST
- Where
- Hennepin County, 2 mi S of Maple Plain
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 45.005, -93.477 (the zone’s center; the record gives no point)
Funnel was reported to be close to the ground, but debris was not observed.
Hail, Hennepin
- When
- June 1, 1:55 PM CST
- Where
- Hennepin County, Eden Prairie
- Measured
- 0.75 in hail
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 44.850, -93.483
Hail occurred in northwestern corner of city.
Hail, Watonwan
- When
- June 1, 2:23 PM CST
- Where
- Watonwan County, 2 mi S of Butterfield
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.917, -94.633
Hail, Scott
- When
- June 1, 2:37 PM CST
- Where
- Scott County, Savage
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.783, -93.333
Ground turned white with hail in southern Savage.
Hail, Dakota
- When
- June 1, 2:40 PM CST to 2:44 PM CST
- Where
- Dakota County, Burnsville
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.800, -93.317
Hail, McLeod
- When
- June 1, 4:10 PM CST
- Where
- McLeod County, Winsted
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.967, -94.050
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, June 1, 2001$455,000 · F1 · 34 events
- Tornadoes and Flood in Iowa, June 1, 2001$155,000 · F1 · 14 events
- Tornado and Hail in North Carolina, June 1, 20013 injured · $52,000 · F1 · 3 events
- Tornado in Pennsylvania, June 1, 2001$100,000 · F0 · 1 event
- Tornadoes and Hail in Kansas, June 1, 2001F0 · 46 events
- Tornado and Flash Flooding in Virginia, June 1, 2001$15,000 · F1 · 7 events
- Damaging Winds in Illinois, June 1, 2001$40,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Kansas, June 1, 20011.75 in hail · 30 events
- Damaging Wind in Ohio, June 1, 2001$40,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in Missouri, June 1, 2001$12,000 · 1 in hail · 22 events
- Damaging Wind in North Carolina, June 1, 2001$25,000 · 61 kt wind · 1 event
- Flash Flooding and Hail in Kansas, June 1, 2001$5,000 · 2.75 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5254649, 5254650, 5254691, 5254692, 5254693, 5254694, 5254695, 5254696, 5254697, 5254698, 5254699, 5254700, 5254701, 5254702, 5254703, 5254704, 5254705, 5254706, 5254707, 5254708, 5254709, 5254710.